Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Hazards with henna tattoos

Dr Andy Jordan's photographic tale of two tattoos

In recent times the ancient art of Mehndi, or temporary tattooing of the skin with a paste made of henna (Lawsonia inermis), has found its way into the mainstream of pop culture, first in America and now Europe.

Henna stains skin an orange-red-brown colour and is so safe for hair it is exempt from regulation by the US Food and Drug Administration. Pure henna rarely causes any difficulty on unbroken skin.

Black henna is a jet-black paste that causes a black stain on the skin within two hours of application and it will last a week or more. A usual ingredient is paraphenylenediamine, a synthetic coal tar dye and significant allergen that can cause severe anaphylaxis and death in those sensitised.

An 11-year-old girl went on holiday with her family to Greece. Towards the end of the holiday she and her sister had henna tattoos painted. About 10 days later she developed a slightly irritant rash on her lower back at the painted site.

She consulted the practice nurse who arranged for her to see a doctor who wondered whether the erythematous papules looked like infected insect bites and prescribed erythromycin. The rash failed to improve.

Indeed she developed a rash on her arms, legs, ankles and neck. She saw her school matron who arranged for me see her that day in surgery.

These pictures show (from left) the rash over her lower back at the tattoo site and the secondary rash on her arms, legs and neck. I prescribed Dermovate cream to be applied daily and the dermatitis resolved in five days.

I arranged for her patch to be tested in the local dermatology department where she developed a very florid reaction to the paraphenylenediamine patch.

This was so intense with erythema and vesiculation she needed a potent steroid applied for a week to reduce inflammation. She also reacted to IPPD, probably and irrelevant cross-reaction, for IPPD is an anti-oxidant found in industrial rubber products. She was advised to avoid all permanent and semi-permanent hair dyes in future and avoid similar allergens such as paratoluenediamine.

The first picture shows an eczematous reaction to the paint that was applied. This later became systemitised. What is fascinating is that her sister, tattooed at the same time with the same material, did not react at all.

If something has been applied to, or come in contact with skin, think of contact dermatitis. Skin painting is quite common, particularly abroad. The unsafe black henna tattoo (left) was performed in Kenya, the safe brown henna tattoo (above left) at the Ideal Home Exhibition.

If a patient develops a rash following this kind of skin decoration, think of contact dermatitis to PDF and refer for patch testing. This may not be immediately useful but may stop future dermatitis or anaphylaxis.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say